Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

May 8, 2019Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at May 8, 2019, 12:02 PM MST for Gila County, Yavapai County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 12:02 PM MST (19:02 UTC)
Expired
May 8, 2019, 12:45 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 45 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:31 PM MSTHAIL 0.71 S Camp Verde, AZDIME SIZED HAIL WAS REPORTED IN CAMP VERDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS55 KFGZ 081902
SVRFGZ
AZC007-025-081945-
/O.NEW.KFGZ.SV.W.0002.190508T1902Z-190508T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1202 PM MST Wed May 8 2019

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 1245 PM MST

* At 1202 PM MST, severe thunderstorms were located along a line
  extending from near Camp Verde to Childs Power Plant, moving east
  at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Camp Verde, Childs Power Plant, Montezuma Castle National Monument,
  Clear Creek Campgrounds and Tonto Natural Bridge State Park.

This includes the following highways...
 Interstate 17 between mile markers 280 and 290.
 State Route 260 between mile markers 216 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3463 11161 3444 11159 3431 11144 3425 11173
      3460 11204
TIME...MOT...LOC 1902Z 263DEG 17KT 3456 11195 3435 11169 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
1 follow-up statement
303 
WWUS55 KFGZ 081915
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1215 PM MST Wed May 8 2019

AZC007-025-081945-
/O.CON.KFGZ.SV.W.0002.000000T0000Z-190508T1945Z/
Gila-Yavapai-
1215 PM MST Wed May 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR GILA AND YAVAPAI COUNTIES...

At 1214 PM MST, severe thunderstorms were located along a line 
extending from near Camp Verde to Childs Power Plant, and are moving 
east at 30 mph.
 
HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Camp Verde, Childs Power Plant, Montezuma Castle National Monument,
Clear Creek Campgrounds and Tonto Natural Bridge State Park.

This includes the following highways...
 Interstate 17 between mile markers 280 and 290.
 State Route 260 between mile markers 216 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3463 11161 3444 11159 3431 11144 3425 11173
      3460 11204
TIME...MOT...LOC 1914Z 263DEG 17KT 3456 11195 3435 11169 

HAIL...1.75IN
WIND...<50MPH
 
$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:15 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, May 8, 9:15 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 AM MST Wed May 8 2019

.SYNOPSIS...A series of weather systems will move across Arizona
over the next several days. Look for mostly cloudy skies and
cooler temperatures with a chance of showers and thunderstorms
each day.

&&

.UPDATE...A trough of low pressure is moving across northern
Arizona this morning. The morning sounding had a PW of 0.49, laps
rate of 7.9, and the forecast LI is -1 to-2 across the area. All
this means we have an unstable atmosphere with lots of moisture.
We already have seen strong storms moving across the area. Current
forecast is in good shape...may have to lower POPs in the
northwest for later this afternoon as the unstable air shifts
eastward.

&&

.PREV DISCUSSION /353 AM MST/...A shortwave disturbance moving
across the area overnight has produced a band of light showers
that is currently stretched from Congress northeast to Tuba City.
Elsewhere, there are a few isolated showers across southern
Apache and Navajo counties. These showers will continue to move
off to the southeast through the morning over southern Apache and
Navajo counties.

Behind the morning band of showers, expect more widespread
showers to develop through the day as another trough swings in
from the northwest. Daytime heating will allow for enough
instability for isolated to scattered thunderstorms by the
afternoon. Expect gusty winds and small hail to be possible with
any storms that develop. By Wednesday evening, shower chances
decrease east to west as the system exits to the east overnight.
Expect breezy west to northwest winds Wednesday afternoon.

After the brief break in precipitation for most places overnight
Wednesday into early Thursday, another shortwave trough will bring
returning showers and thunderstorms to the area on Thursday with
the best chances along and north of the Mogollon Rim.

Looking into the weekend, the pattern stays active across
northern Arizona. Long range models show continued troughing over
the southwest with a deepening cutoff low developing off the
southern California coast by Saturday morning. This low slowly
advances across the area with embedded impulses rotating by
through the weekend. This will bring continued periods of
widespread chances for showers and afternoon thunderstorms each
day through the weekend into early next week. If you have outdoor
plans this weekend, you may want to consider alternative plans.

&&

.AVIATION...For the 18Z package...Scattered SHRA moving
through the area in the vicinity of KFLG-KINW NW to SE will move out
of the area by 21Z. Additional SHRA/TSRA will develop this afternoon
and last through early evening. Most areas will remain VFR through
the day, with local MVFR/IFR in showers and thunderstorms. Winds
today W to NW 10-15 kts with gusts around 25 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect an active, wet, and cool weather pattern
through the remainder of this week. Scattered to numerous showers
and thunderstorms will bring a good chance of wetting rain to many
areas today. Breezy west to northwest winds today will decrease the
rest of the week. Additional showers and storms will favor areas
along and north of the Mogollon Rim on Thursday. The chance for
showers and afternoon storms will continue each day through Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/ET
AVIATION...DB
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, May 8, 8:32 AM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
832 AM MST Wed May 8 2019

AZZ007-015-081600-
Coconino Plateau-Western Mogollon Rim-
832 AM MST Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 832 AM MST, a strong thunderstorm was located near Valle, or 35
miles southwest of Desert View at Grand Canyon, moving south at 20
mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas OF central Coconino
Plateau and northwestern Western Mogollon Rim Counties.

This includes the following highways...
 State Route 64 between mile markers 199 and 212.
 Highway 180 between mile markers 257 and 265.

LAT...LON 3558 11226 3568 11207 3544 11187 3536 11212
TIME...MOT...LOC 1532Z 338DEG 18KT 3560 11214

MAS
Special weather statement, May 8, 8:58 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
858 AM MST Wed May 8 2019

AZZ015-081645-
Western Mogollon Rim-
858 AM MST Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 858 AM MST, a strong thunderstorm was located 13 miles north of
Parks, or 28 miles northwest of Flagstaff, moving southeast at 25
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Parks.

This includes the following highways...
 Interstate 40 near mile marker 176.
 Highway 180 between mile markers 231 and 235.

LAT...LON 3547 11213 3557 11196 3537 11172 3524 11198
TIME...MOT...LOC 1558Z 323DEG 24KT 3546 11200

MAS
Special weather statement, May 8, 9:57 AM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
957 AM MST Wed May 8 2019

AZZ012-013-081745-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-
957 AM MST Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NAVAJO AND COCONINO COUNTIES...

At 957 AM MST, a strong thunderstorm was located 14 miles southeast
of Meteor Crater, or 14 miles southwest of Winslow, moving southeast
at 30 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas OF west central Little
Colorado River Valley in Navajo County and southeastern Little
Colorado River Valley in Coconino County Counties.

This includes the following highways...
 State Route 87 between mile markers 321 and 338.
 State Route 99 between mile markers 23 and 35.

LAT...LON 3486 11102 3502 11082 3489 11056 3464 11079
TIME...MOT...LOC 1657Z 303DEG 28KT 3486 11087

MAS
Local storm report, May 8, 10:33 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1033 AM MST WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FUNNEL CLOUD     9 SSE VALLE             35.53N 112.07W
05/08/2019                   COCONINO           AZ   PUBLIC

            PUBLIC FACEBOOK REPORT INCLUDED A PHOTO OF
            THE FUNNEL CLOUD. LOCATION ESTIMATED FROM
            RADAR AT THE TIME.

&&

KD
Special weather statement, May 8, 10:57 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1057 AM MST Wed May 8 2019

AZZ007-008-015-037-038-081845-
Yavapai County Valleys and Basins-Coconino Plateau-Western Mogollon
Rim-Yavapai County  Mountains-Oak Creek and Sycamore Canyons-
1057 AM MST Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 1145 AM MST...

At 1056 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Williams, or 27 miles northeast of Chino Valley,
moving southeast at 25 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

LAT...LON 3513 11242 3524 11233 3509 11197 3488 11216
TIME...MOT...LOC 1756Z 303DEG 20KT 3512 11225

MAS
Special weather statement, May 8, 11:55 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1155 AM MST Wed May 8 2019

AZZ008-037-081915-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1155 AM MST Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1215 PM
MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm over
Camp Verde, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle National
Monument, Rimrock, Middle Verde, Lake Montezuma and Clear Creek
Campgrounds.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3444 11192 3462 11193 3467 11167 3435 11167
TIME...MOT...LOC 1854Z 267DEG 30KT 3454 11184

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:32 AM MSTSpecial Weather StatementFGZCoconino28 min
May 8, 8:58 AM MSTSpecial Weather StatementFGZCoconino47 min
May 8, 9:57 AM MSTSpecial Weather StatementFGZ48 min
May 8, 10:57 AM MSTSpecial Weather StatementFGZ48 min
May 8, 11:22 AM MSTSevere Thunderstorm WarningFGZYavapai23 min
May 8, 11:55 AM MSTSpecial Weather StatementFGZ20 min
May 8, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai39 min
May 8, 1:24 PM MSTSpecial Weather StatementFGZYavapai21 min
May 8, 2:03 PM MSTFlash Flood WarningFGZYavapai103 min
May 8, 3:37 PM MSTSevere Thunderstorm WarningFGZNavajo23 min
May 8, 3:59 PM MSTSevere Thunderstorm WarningFGZNavajo31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.